Thunderstorm Wind, Calhoun
- When
- September 14, 2:55 PM CST to 2:57 PM CST
- Where
- Calhoun County, Port Lavaca Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 28.650, -96.680
Calhoun County Airport AWOS measured a gust to 59 mph.
An isolated severe thunderstorm moved across northern Calhoun County during the afternoon. Wind gust to near 60 mph was reported near Port Lavaca.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
An isolated severe thunderstorm moved across northern Calhoun County during the afternoon. Wind gust to near 60 mph was reported near Port Lavaca.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 2:44 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Corpus Christi TX 344 PM CDT Thu Sep 14 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Friday night) Issued at 256 PM CDT Thu Sep 14 2023 - Showers/thunderstorms possible through the period - Heat Advisory Today and conditions are likely again tomorrow A few showers are still ongoing this afternoon in the Victoria Crossroads area as an upper level disturbance, increased moisture (PWAT's ~2.0") and a stalled boundary in the vicinity. Still expecting a round of storms tonight and while models continue to struggle with timing, generally expecting the main window to be shifted a little bit later by a few hours. Activity should start near the Victoria crossroads around 6-8 PM and then end around midnight with storms moving towards the Brush Country from the north. A few storms remain possible after midnight and another round is expected tomorrow afternoon with more widespread coverage across the CWA. Some storms may become strong to severe as SPC has portions of northern CWA in a Marginal Risk for severe storms today and tomorrow. Also, isolated flash flooding is possible and WPC has portions of northeastern and western counties in a Marginal Risk for Excessive Rainfall and is supported by a skinny CAPE forecasted soundings showing above normal moisture and slow moving storms. Rainfall amounts of around 1" will be possible with locally higher amounts in stronger storms and or storms that are training over an area. Exercise caution and don't attempt to drive through flooded areas as Ponding of water over low- lying and poor drainage areas is possible. A Heat Advisory remains in effect through this evening and is likely again tomorrow but will let the next shift handle that. Heat indices of 105-109 degrees are expected along the southern Coastal Bend. Air temperatures will range from a high of around 95-105 is expected today and tomorrow with overnight lows in the mid 70s to around 80 degrees. && .LONG TERM... (Saturday through next Wednesday) Issued at 256 PM CDT Thu Sep 14 2023 Key Message: - Good chances for rain across the region this weekend Models depict high moisture will remain across south Texas from Saturday into Sunday morning with some drier air moving into the area from the north Sunday afternoon. GEFS/ECENS/CAN ensemble mean forecast of precipitable water around 2 inches Saturday and Saturday night. Models are in agreement with showing a mid level short wave trough moving southeast across the region Saturday and be over the lower Texas coastal waters Sunday morning. Confidence is low on the exact location of a frontal boundary on Saturday but ECMWF/CAN show high pressure ridge building down into the region Sunday with some drier air arriving by afternoon to reduce rain chances especially for the northeast part of the area. An upper level ridge will be over Mexico for early next week. Ensembles show moisture decreasing to near normal for Monday and Tuesday for inland areas while moisture remains higher over the Gulf waters. Expect rain chances will continue for marine areas with limited chances inland. A short wave trough will move into the southern plains on Tuesday night into Wednesday. Moisture will increase slightly over the coastal plains and provide a chance for convection Wednesday. The temperatures will gradually warm up during the week with highs near 100 at Laredo by Thursday. && .AVIATION... (18Z TAFS) Issued at 1253 PM CDT Thu Sep 14 2023 Mainly VFR outside of scattered convection developing in the KVCT area in the 00z-02z window and perhaps a second round as late as 04z-06z with additional convection moving southeast. Winds will become gusty for KCRP as the sea breeze moves through by mid to late afternoon and reaches KALI toward early evening. && .MARINE... Issued at 256 PM CDT Thu Sep 14 2023 A generally weak onshore flow may become weak to moderate at times resulting in Small Craft Exercise Caution conditions. Isolated to scattered showers and thunderstorms today are expected to become numerous on Friday. The combination of a weak boundary and high moisture will lead to scattered to numerous showers and isolated to scattered thunderstorms this weekend. Chance for showers and thunderstorms will linger over the Gulf waters Monday into Tuesday. A weak easterly flow Saturday will become north to northeast Sunday. A weak onshore flow is expected Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 79 96 78 92 / 30 50 50 70 Victoria 76 95 74 92 / 50 60 50 70 Laredo 80 103 78 96 / 10 20 50 60 Alice 77 100 75 94 / 20 50 50 70 Rockport 80 94 78 92 / 40 70 70 70 Cotulla 79 100 77 94 / 20 30 50 60 Kingsville 78 100 77 94 / 20 50 40 70 Navy Corpus 82 93 80 89 / 40 60 70 70 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 6 PM CDT this evening for TXZ242>244-342>344. GM...None. && SHORT TERM...BF/80 LONG TERM....TMT/89 AVIATION...MRV
Special Weather Statement
National Weather Service Corpus Christi TX
231 PM CDT Thu Sep 14 2023
TXZ234-142015-
Victoria TX-
231 PM CDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VICTORIA COUNTY
THROUGH 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wood Hi, or 12 miles southwest of Edna. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Inez.
This includes US Highway 59 near mile marker 624.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2890 9676 2889 9673 2886 9672 2885 9670
2884 9672 2882 9672 2879 9669 2877 9670
2876 9667 2872 9666 2869 9675 2885 9686
2892 9679
TIME...MOT...LOC 1930Z 237DEG 3KT 2881 9674
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TESpecial Weather Statement
National Weather Service Corpus Christi TX
310 PM CDT Thu Sep 14 2023
TXZ234-247-347-142045-
Coastal Calhoun TX-Inland Calhoun TX-Victoria TX-
310 PM CDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CALHOUN AND
SOUTHEASTERN VICTORIA COUNTIES THROUGH 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Point Comfort, or 8 miles north of Port Lavaca,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Port Lavaca, Point Comfort, Alamo Beach, and Magnolia Beach.
This includes US Highway 87 between mile markers 832 and 840.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2867 9642 2864 9646 2867 9647 2863 9646
2861 9649 2863 9649 2859 9657 2856 9654
2845 9666 2870 9678 2880 9670 2871 9665
2870 9667 2867 9663 2870 9657 2870 9643
2872 9641
TIME...MOT...LOC 2010Z 307DEG 12KT 2873 9666
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TESpecial Weather Statement
National Weather Service Corpus Christi TX
335 PM CDT Thu Sep 14 2023
TXZ234-142100-
Victoria TX-
335 PM CDT Thu Sep 14 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL VICTORIA COUNTY
THROUGH 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Inez, or 10 miles southwest of Edna, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guadalupe, Placedo, Dacosta, and Wood Hi.
This includes US Highway 87 between mile markers 818 and 826.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2889 9673 2886 9672 2885 9670 2884 9672
2882 9672 2879 9669 2877 9670 2877 9669
2864 9684 2876 9693 2890 9676 2890 9675
TIME...MOT...LOC 2034Z 311DEG 6KT 2885 9673
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TEThe Corpus Christi radar (KCRP), 126 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Calhoun County Airport AWOS measured a gust to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140936.